Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 81, NWS Green Bay, WI

July 23, 2005Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 23, 2005, 1:42 PM CDT for Marathon County, Wisconsin. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2005, 1:42 PM CDT (18:42 UTC)
Expired
Jul 23, 2005, 2:07 PM CDT
In force
25 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Marathon County, WI

The radar

The Green Bay radar (KGRB), 132 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 1:45 PM CDTTSTM WND DMGRothschild, WITREE AGAINST TRANSFORMER AT HIGHWAY 34 AND HIGHWAY DB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:50 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 231842
SVRGRB
WIC073-231915-
/O.NEW.KGRB.SV.W.0081.050723T1842Z-050723T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
142 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN CENTRAL WISCONSIN
 
* UNTIL 215 PM CDT

* AT 140 PM CDT...DOPPLER RADAR AND SPOTTER REPORTS INDICATED A 
LINE   OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS.  THESE   
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF   
WAUSAU TO 9 MILES SOUTHWEST OF BEVENT TO 36 MILES SOUTHWEST OF   
BEVENT...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF WAUSAU TO   
11 MILES NORTH OF STEVENS POINT TO 8 MILES SOUTHEAST OF WISCONSIN   
RAPIDS...AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BEVENT BY 150 PM...

TORNADOES CAN SOMETIMES DEVELOP WITH LITTLE OR NO WARNING. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4512 8983 4512 8977 4511 8976 4512 8923
      4470 8922 4468 8965 4471 8965 4489 8974
      4512 8983

$$

RDM
1 follow-up statement
000 
WWUS53 KGRB 231907
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
207 PM CDT SAT JUL 23 2005

WIC073-231917-
/O.CAN.KGRB.SV.W.0081.000000T0000Z-050723T1915Z/
MARATHON WI-
207 PM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARATHON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORMS THAT PRODUCED DAMAGING WINDS HAVE MOVED OUT 
OF THE AREA AND NO LONGER POSE A SIGNIFICANT THREAT FOR MARATHON 
COUNTY.

LAT...LON 4512 8983 4512 8977 4511 8976 4512 8923
      4470 8922 4468 8965 4471 8965 4489 8974
      4512 8983

$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:00 AM CDT, 9 hours 42 minutes earlier.

Area forecast discussion, Jul 23, 4:00 AM CDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SAT JUL 23 2005

.SHORT TERM...PCPN COVERAGE THE MAIN CHALLENGE TODAY AND TONIGHT.  MAIN
FEATURE FOR LATER TODAY WILL BE THE S/W WHICH IS PROGGED BY ALL MODELS
TO REACH NORTHWEST WISCONSOIN LATER TODAY BEFORE TRACKING OVER NORTHERN
WISCONSIN TONIGHT.  BEST HEIGHT FALLS THIS EVENING COINCIDE WITH STRONG
ISENT LIFT WITH THE WAA AS PW VALUES CLIMB TO AROUND 2.00 INCHES.
MODELS DO DIFFER ON POSITION OF THE SURFACE WARM FRONT TODAY INTO
TONIGHT.  THE GFS IS SLOWER WITH THE NWD MOVEMENT...SURFACE BASE
STABILITY PARAMETERS NOT IMMPRESSIVE WITH CONVECTION LIKELY TO BE THE
ELEVATED VARIETY.  REGARDLESS WHICH MODEL IS CORRECT...SINCE NORTHERN
WISCONSIN WILL BE ABLE TO STAY NORTH OF THE WARMFRONT FOR A LONGER
DURATION...BETTER OPPORTUNITY FOR SATURATING THE AIRMASS AND THEREFORE
WILL INCREASE POPS TO LIKELY CAT FOR MOST OF THE CWA FOR TNT.
ACKNOWLEDGE THAT CAP EDGE MAY SHIFT INTO AT LEAST CENTRAL WISCONSIN BY
THIS EVENING...WHICH COULD LIMIT COVERAGE AND DEVELOPMENT OF PCPN IN
THAT REGION AND MAIN AREA OF THE PCPN WILL BE OVER FAR NORTHERN
WISCONSIN INTO THE UP.  IF THE NAMS SOLUTION IS CORRECT WITH RESPECT TO
THE SURFACE FRONT...SEVERE THREAT INCREASES DUE TO THE AVAILABLE
INSTABILITY.

WILL CONTINUE THE DRY FORECAST FOR SUNDAY AS UPPER HEIGHTS BUILD.
GFS GUID MAX TEMPS QUITE COOLER THAN NAM AND ETA FOR THIS AFTERNOON DUE
TO SLOWER MOVEMENT OF THE WARMFRONT AND PCPN ARRIVING EARLIER.  WILL
LOWER CURRENT LEVELS A FEW DEGREES DUE TO CURRENT TRENDS AND CLOUD
COVER.  FORECAST TEMP AND DEWPOINTS FOR SUNDAY PRODUCE HEAT INDICES JUST
BELOW CRITERIA FOR SUNDAY...BUT WILL INCLUDE RANGE IN THE FORECAST.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. FORECAST CHALLENGES
DURING THIS PERIOD ARE MAINLY PRECIPITATION CHANCES AND LOCATION OF A
SURFACE BOUNDARY. 00Z/23RD NAM/GFS BOTH BRING QPF INTO AT LEAST THE
SOUTHERN PART OF THE FORECAST AREA ON SUNDAY NIGHT DUE TO A FRONTAL
BOUNDARY NEAR THE WI/IL BORDER AND SOME SHORT WAVE ENERGY MOVING ACROSS
THE REGION IN RELATIVELY FLAT 500 MB FLOW. BEST CHANCE OF PRECIPITATION
WILL BE IN THE SOUTHERN PART OF THE FORECAST AFTER 06Z MONDAY SO HAVE
ADDED CHANCE POPS TO THAT PERIOD. HPC PREFERS GFS FOR THIS PART OF THE
COUNTRY DURING THE EARLY PERIODS...SO HAVE KEPT WITH IT THROUGH
SATURDAY. GFS HAS HIGH PRESSURE BUILDING INTO THE STATE ON TUESDAY SO
CHANCE OF PRECIPITATION SHOULD COME TO AN END FROM NORTHWEST TO
SOUTHEAST...WITH NOTHING LEFT IN THE FORECAST AREA BY TUESDAY NIGHT. HPC
SURFACE SYSTEMS BASED ON 00Z/22ND MODELS HAS A CHANCE OF PCPN MOVING
INTO THE AREA AS A COLD FRONT SINKS SOUTH INTO WISCONSIN. BUT 00Z/23RD
GFS KEEPS THE FRONT NORTH OF THE STATE AND I HAVE THEREFORE GONE WITH A
DRY FORECAST FOR THE REST OF THE PERIOD.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TDH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 23, 11:45 AM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT SAT JUL 23 2005

LMZ521-522-541>543-564-WIZ005-010>013-018>022-030-031-035>040-045-
048>050-073-074-241645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK SEVERE THUNDERSTORMS OVER THE WESTERN PORTION
OF THE FORECAST AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER THE NORTHEAST AND LAKESHORE AREAS TONIGHT.

A LARGE THUNDERSTORM COMPLEX WILL MOVE SOUTHEAST JUST NORTH OF A WARM
FRONT MOVING NORTH INTO WISCONSIN THIS AFTERNOON.  AT THIS TIME...IT
APPEARS THAT THE BEST CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
WILL BE GENERALLY SOUTH OF A LINE EXTENDING FROM GREEN BAY TO
RHINELANDER. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE
DAMAGING STRAIGHT LINE WINDS.

AS THE WARM FROM CONTINUES TO MOVE NORTHWARD THIS EVENING AND TONIGHT...
MORE SHOWER AND THUNDERSTORMS ARE POSSIBLE OVER THE REMAINDER OF THE
FORECAST AREA.  SOME OF THESE STORMS MAY ALSO BE SEVERE WITH THE PRIMARY
THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HOT AND HUMID AIR MASS WILL SPREAD INTO WISCONSIN ON SUNDAY. THE
COMBINATION OF AFTERNOON TEMPERATURES CLIMBING INTO THE 90 TO 95
RANGE...AND DEWPOINTS NEAR 70...WILL RESULT IN HEAT INDICES APPROACHING
100 DEGREES OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN BY SUNDAY
AFTERNOON.

THERE IS A CHANCE OF MORE THUNDERSTORMS LATE SUNDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

EB
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Jul 23, 1:05 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
105 PM CDT SAT JUL 23 2005

WIZ018>021-030-031-035>039-045-048-049-074-232200-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-MARATHON-
SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-WAUSHARA-WINNEBAGO-CALUMET-
INCLUDING TOMAHAWK...ANTIGO...WAUSAU...WISCONSIN RAPIDS...STEVENS
POINT...APPLETON...GREEN BAY...WAUTOMA...OSHKOSH AND CHILTON
105 PM CDT SAT JUL 23 2005

SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM CDT FOR THE
FOLLOWING COUNTIES...

BROWN
CALUMET
LINCOLN
LANGLADE
MARATHON
MENOMINEE
OCONTO
OUTAGAMIE
PORTAGE
SHAWANO
WAUPACA
WAUSHARA
WINNEBAGO
WOOD

ECKBERG

ECKBERG
WEATHER.GOV/GREENBAY
Local storm report, Jul 23, 1:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
130 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     MARSHFIELD              44.66N 90.16W
07/23/2005                   WOOD               WI   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON HIGHWAY 13 IN MARSHFIELD.

&&

EB
Local storm report, Jul 23, 1:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
134 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     TSTM WND GST     MARSHFIELD              44.66N 90.16W
07/23/2005  71 MPH           WOOD               WI   ASOS

&&

EB
Local storm report, Jul 23, 1:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
141 PM CDT SAT JUL 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     2 SW STRATFORD          44.77N 90.11W
07/23/2005                   MARATHON           WI   LAW ENFORCEMENT

            FEW TREES DOWN BETWEEN MARSHFIELD AND STRATFORD

&&

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:01 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood47 min
Jul 23, 1:26 PM CDTSevere Thunderstorm WarningGRBPortage49 min
Jul 23, 1:54 PM CDTSevere Thunderstorm WarningGRBShawano, Waupaca, Waushara51 min
Jul 23, 2:23 PM CDTSevere Thunderstorm WarningGRBOutagamie, Winnebago37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.